Geriatricians, Internists, and Cardiologists Surveyed About Deprescribing

Journal of the American Geriatrics Society Research Summary

También disponible en español – Ver abajo.

As you grow older, you’re more likely to develop health conditions that require taking multiple medications—some of which you may take for a long time. Many older people also take over-the-counter (or “OTC”) medications, vitamins, or supplements as part of routine care. As a result, older adults have a higher risk of overmedication, also known as “polypharmacy”—the medical term for taking four or more medications at the same time. Polypharmacy can increase your chances of unwanted reactions (also called “adverse drug reactions”) due to medications taken on their own or together.

To address this increasingly common problem, healthcare providers are focusing on how to reduce the number of medicines older adults are using through a practice called “deprescribing,” which is when health professionals work with patients to decide to stop the use of one or more medications for which the benefits no longer outweigh the potential harms.

Getting both patients and health professionals on board with deprescribing can be key to its success, however. In order to learn more about physicians’ attitudes and approaches to deprescribing medications for older adults, a team of researchers designed a survey. They published their investigation in the Journal of the American Geriatrics Society. Continue reading

Medications Used to Treat Atrial Fibrillation May Raise Risk of Falls and Fall-Related Injuries

Journal of the American Geriatrics Society Research Summary

For older adults, fainting and falls are serious health concerns. They can lead to injury, hospitalization, and other severe consequences. Having certain chronic conditions, as well as taking certain medications, can raise your risk of experiencing falls and fall-related injuries.

One condition that contributes to fainting and falls is atrial fibrillation. Atrial fibrillation occurs when the upper (atrial) part of your heart contracts rapidly and irregularly (fibrillates). Atrial fibrillation may be continuous or occasional and is the most common irregular heart rhythm in older adults. It occurs in three to five percent of people over age 65.

To prevent atrial fibrillation symptoms, health professionals may treat patients with medications to control their heart rate or rhythm. However, these medications can potentially raise the risk for falls and fainting, though the connection hasn’t studied significantly in the past.

To learn more, researchers in Denmark designed a study to learn more about the potential risk for falls and fainting among older adults taking medication for atrial fibrillation. Their study was published in the Journal of the American Geriatrics Society. Continue reading

High Blood Pressure Treatment and Nursing Home Residents

Journal of the American Geriatrics Society Research Summary

Although 27 percent of all older adults who live in nursing homes in this country have both high blood pressure and dementia, we don’t have enough research yet to inform healthcare providers about the best way to treat their high blood pressure.

Specifically, we don’t know when the benefits of taking medication to lower blood pressure outweigh the potential risks, especially in older adults who also have moderate to severe dementia and a poor prognosis (the medical term for the likely course of a disease). That’s because clinical trials for high blood pressure treatments typically do not include older adults who have severe chronic illnesses or disabilities.

 A team of researchers designed a study to learn more about the best high blood pressure treatments for older adults who live in nursing homes. Their study was published in the Journal of the American Geriatrics Society.

The research team used information from Medicare records. The team identified 255,670 long-term nursing home residents in the United States during 2013 who had high blood pressure. Of these, nearly half had moderate or severe dementia-related difficulties with thinking and decision-making. Slightly more than half of them had no or only mild cognitive impairment. Continue reading

Acetaminophen Safe for Most Older Adults—But May Increase Stroke Risk for Those with Diabetes

Journal of the American Geriatrics Society Research Summary

Acetaminophen (otherwise known by brand names such as Tylenol) is one of the most widely used pain relievers. Almost 60 years of widespread use have made acetaminophen a household product. It’s distributed over the counter (OTC) in most countries and judged safe by the scientific community. However, acetaminophen is also one of the most common medications involved in overdoses (the medical term for taking more of a medicine than you should) and is the most common cause of drug-induced liver failure.

Surprisingly, we are only now coming to understand how acetaminophen works—and recent research shows that we may need to develop a better understanding of the need for caution when using acetaminophen, especially when it comes to avoiding some of the risks associated with its use. Past research suggests these can range from increased asthma to interactions with other medications or the risk for developing other health concerns (such as kidney toxicity, bone fractures, or blood cancers).

Another important reason to look more carefully at all medications is that our bodies may react to these treatments differently as we age. Older adults experience physical changes as they age including, for example, reduced muscle mass, more fat tissue, changes in body composition, and less fluid in the body systems. Older people may also have multiple chronic conditions and take several different medications. These issues affect many different body functions, and that can raise your risk of having an unwanted reaction to a medication.

For all these reasons, a team of researchers decided to study the safety of acetaminophen in a nursing home setting. Their study was published in the Journal of the American Geriatrics Society. Continue reading

Antipsychotic Use in Older Adults After Heart Surgery

Journal of the American Geriatrics Society Research Summary

Delirium is the medical term for an abrupt, rapid change in mental function that goes well beyond the typical forgetfulness of aging. Delirium can cause you to become confused, potentially aggressive, agitated, sleepy, and/or inactive. Post-operative delirium can occur after you’ve had an operation, and is the most common complication older adults experience after they have surgery. Older adults are at high risk for post-operative delirium after they have heart surgery.

When older adults have post-operative delirium, they are often given antipsychotic medications (APMs).  However, these drugs are not proven to be effective for treating delirium and may be harmful. Experts suggest that these drugs do not reduce how often or for how long older adults may experience delirium, or how serious the effects of delirium may be.

Additionally, some studies in older adults with dementia have found that APMs may cause heart rhythm problems and other drug-related side effects. Taking these drugs can increase the effects of anesthesia, and can cause stroke, pneumonia, and even death. Older adults who have had heart surgery are more likely to experience these dangerous events.

In a new study published in the Journal of the American Geriatrics Society, researchers looked into the use of APMs in older adults following heart surgery. Continue reading